Sharon Osbourne Decides to Stop Taking Ozempic

TV personality Sharon Osbourne has announced that she has stopped taking Ozempic after a 42-pound weight loss, which is much more than she intended to lose. But what happens to your body after a person discontinues the popular weight loss drug?

In a Talk TV's Piers Morgan Uncensored interview on September 20, Sharon Osbourne, TV personality, author, music manager, and wife of Ozzy Osbourne, spoke about her experiences using Ozempic for weight loss and what the future holds now that she has quit taking the drug.

In the interview, Osbourne said she took Ozempic for four months and lost over 42 pounds. However, she said that she felt that this level of weight loss was enough.

"You can't stay on it forever, firstly," Osbourne explained. "It's just time to stop. I didn't actually want to go this thin, but it just happened, and I'll probably put it all on again soon."

But will Osbourne gain the weight back? And what really happens when you stop taking Ozempic?

What is Ozempic?

Originally developed to treat type 2 diabetes, Ozempic (semaglutide) is a glucagon-like peptide 1(GLP-1) receptor agonist that works by regulating appetite and blood sugar levels. It also slows the movement of food through the digestive tract. These effects can help people shed pounds, which is why Ozempic and similar drugs like Wegovy have become extremely popular for weight loss.

But like any medication, Ozempic and its counterparts have side effects, including nausea, vomiting, constipation, and diarrhea. In addition, semaglutide has been linked to serious health concerns like malnutrition and stomach paralysis.

What happens when you stop taking Ozempic?

Discontinuing Ozempic and other semaglutide-based medications may cause a person to regain weight. For example, a 2022 study found that one year after participants stopped semaglutide, they regained one-third of the weight they lost while taking the drug. This is because a person's appetite typically returns to normal within one week after stopping the medication.

Caroline Apovian, M.D., director of the Nutrition and Weight Management Centre and co-director of the Nutrition and Metabolic Support Service at Boston University Medical Centre, told Healthnews that the only side effect of stopping Ozempic is gaining the weight back.

"If you use Ozempic to reset your body weight set point to a lower weight, and you stop it, you will regain all the weight back just like if you took a blood pressure pill for high blood pressure and you stop it — your blood pressure will go back up," Apovian explained.

In addition, people with type 2 diabetes using semaglutide who didn't make any lifestyle changes during treatment may experience a rise in blood sugar.

Is it OK to abruptly stop taking Ozempic?

Tom Elliott, MBBS, FRCPC, Medical Director of BC Diabetes, told Healthnews that stopping cold turkey will likely not cause any issues.

"If you have no side effects (nausea, vomiting) when you stop, there will be no side effects," Elliot explained. "However, your appetite will increase, and unless you restrict your calories, your [blood] sugar will rise (if you have diabetes and take no other action), [and] your weight will increase."

Still, because abruptly stopping semaglutide-based weight loss drugs like Ozempic can cause a spike in blood sugar, it's a good idea to talk with a healthcare provider before discontinuing the medication, as they can assess a person's health situation and decide whether to reduce the dose slowly.

In addition, prescribing physicians can help develop a game plan to reduce the chances of regaining the lost weight. This may include visiting a nutritionist to come up with healthy meal plans, beginning an exercise program, or implementing other strategies for weight loss.

Still, what happens when you stop taking Ozempic can be an individual experience as some don't regain the lost weight.

For instance, in a recent Club Random with Bill Maher podcast, Osbourne says that she started Ozempic in December 2022 and stopped four months later, and so far, her appetite hasn't come back. Osbourne believes that eating so little while on the drug may have caused her stomach to shrink and other changes that are helping to maintain the weight she lost.

In the end, lifestyle changes like eating a balanced diet and getting regular exercise can help reduce the potential risks of weight gain after stopping Ozempic. What's more, the nausea, vomiting, and other gastrointestinal issues associated with Ozempic will likely improve within a couple of weeks after stopping the medication, which is good news for those experiencing these unpleasant side effects.


Leave a reply

Your email will not be published. All fields are required.